Did you know that 33 percent of medication errors that occur in this nation are the result of problematic labels, packaging, and names? According to the Institute of Medicine, even fatalities have occurred from poor packaging and container labels.
The reality is that too many drugs have similar names, labels, designs, and look or sound similar that it can be confusing and lead to medication errors. As a result, the FDA issued new guidelines in December 2012 for drug manufacturers to abide by that will improve the way medications are packaged and labeled. In fact, many drug manufacturers have already stopped making similar designs to other products and have started prioritizing the information on the labels.
The drug label should now state the quantity of the drug per total volume before listing the per milliliter concentration. Before this change was made, people overdosed on heparin and other medications. Additionally, confusing packaging on other drug containers caused injuries to consumers. For example, many people ingested topical Benadryl that caused them to hallucinate because they didn’t see the small letters that read “Topical Analgesic.” Now, Benadryl maker Johnson & Johnson added a sticker with large type on the cap that reads “For Skin Use Only.”
Consumers aren’t the only ones who have mistaken one drug for another or who have been confused by packaging. Sometimes pharmacists have had a hard time recognizing the difference between similar drug names. As a result, drugs have been mistaken for others.
Because of the seriousness that drug labels and similar drug names can have on consumers’ health, it is critical that manufacturers do their part to prevent medication errors. This is why the FDA has focused their efforts on having manufacturers design better packaging and labels. Still to come, the FDA will release its final recommendation to drug manufacturers this year that will focus on how proprietary drugs are named.